Hail, Powder River
- When
- July 25, 2:30 PM MST
- Where
- Powder River County, 3.94 mi E of Broadus
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.440, -105.340
A strong upper level disturbance moving out of Wyoming resulted in large-scale forcing across Southeast Montana. Very warm and moist air resulted in MLCAPE values of 1500-2500 J/KG.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong upper level disturbance moving out of Wyoming resulted in large-scale forcing across Southeast Montana. Very warm and moist air resulted in MLCAPE values of 1500-2500 J/KG. In addition, veering winds with height with 35-40kt of deep-layer shear supported an environment capable of producing supercell thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 25, 1:25 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT MON JUL 25 2011
.SHORT TERM...VALID FOR TUE AND WED...
PRESSURE FALLS ARE CURRENTLY TAKEN PLACE ACROSS THE AREA AS WEST
COAST TROUGH ADVANCES TOWARD THE FORECAST AREA. SEVERAL UPPER
LEVEL IMPULSES EJECTING OUT AHEAD OF THE MAIN TROUGH AND ARE
MOVING INTO SOUTHEAST MONTANA. THIS ENERGY WILL INTERACT WITH A
VERY MOIST AND UNSTABLE AIR MASS OVER SOUTHEAST MONTANA AND A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE REST OF THE
AFTERNOON AND EVENING. WARM TEMPERATURES ALONG WITH STEEP LAPSE
RATES AND CAPES OVER 3000 J/KG...WILL COMBINE WITH GOOD SPEED AND
DIRECTIONAL SHEAR TO BRING THE THREAT OF LARGE HAIL AND DAMAGING
WINDS FROM HYSHAM EAST TO BAKER THIS AFTERNOON AND EVENING.
FURTHER WEST...SCATTERED THUNDERSTORM WILL BE POSSIBLE FROM
BILLINGS WEST TO LIVINGSTON. THESE AREAS COULD SEE GUSTY OUT FLOW
WINDS WITH ANY CONVECTION AS UPPER AIR SOUNDINGS INDICATING
INVERTED-V.
THUNDERSTORM ACTIVITY WILL DIMINISH BY LATE EVENING AS THE LOW
LEVELS STABILIZE BEHIND A WEAK COOL FRONT MOVING THROUGH. FLOW
ALOFT WILL REMAIN UNSTABLE TUESDAY AND WEDNESDAY AS THE WEST
COAST TROUGH MOVES ACROSS THE ROCKIES AND WEAKENS. THERE WILL
STILL BE ENOUGH LIFT AND MOISTURE AROUND TO BRING SCATTERED
THUNDERSTORMS BOTH DAYS. HEIGHTS WILL BE FALLING TOMORROW AND
WEDNESDAY AS ANOTHER WEST COAST TROUGH MOVES ACROSS MONTANA. THIS
WILL RESULT IN MUCH COOLER AFTERNOON HIGH TEMPERATURES.
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
VERY LITTLE TO CHANGE AGAIN IN THE EXTENDED FORECAST. TROUGH OVER
THE AREA ON THURSDAY WILL KEEP THINGS ON THE COOL SIDE WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS. THE UPPER LEVEL RIDGE BUILDS
IN FOR FRIDAY AND THROUGH THE WEEKEND BRINGING MOSTLY DRY
CONDITIONS AND MUCH WARMER TEMPERATURES...WHICH WILL BE IN THE
90S AND PUSHING 100 DEGREES. EARLY NEXT WEEK...ANOTHER TAP OF THE
MONSOONAL MOISTURE LOOKS GOOD FOR THE REGION WHICH WOULD BRING
CHANCES FOR MORE SHOWERS AND THUNDERSTORMS. TEMPERATURES STILL
LOOK WARM NEXT WEEK AS THE RIDGE STILL REMAINS IN PLACE FOR THE
MOST PART. SOLUM
&&
.AVIATION...
THUNDERSTORM COVERAGE WILL BECOME MORE WIDESPREAD THIS AFTERNOON
AND EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS OVER THE WESTERN
MOUNTAINS AND AREAS EAST OF KBIL. SOME THUNDERSTORMS MAY BE
SEVERE...ESPECIALLY ACROSS THE EAST. SHOWERS AND THUNDERSTORMS
WILL MOVE OUT OF THE REGION OVERNIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 064/089 060/085 058/083 060/091 060/093 062/096 064/093
23/T 22/T 22/T 10/U 10/U 01/U 12/T
LVM 054/088 049/082 046/083 048/088 052/089 053/092 055/087
23/T 22/T 22/T 10/U 10/U 02/T 23/T
HDN 062/091 058/087 057/084 059/089 060/095 061/097 063/094
32/T 22/T 22/T 10/U 10/U 01/U 12/T
MLS 066/088 061/086 060/083 062/091 063/093 064/096 066/093
42/T 22/T 22/T 10/U 10/U 01/B 12/T
4BQ 064/091 061/085 059/083 061/091 062/093 063/096 065/093
42/T 22/T 33/T 10/U 10/U 01/U 12/T
BHK 063/086 060/085 057/081 060/089 062/092 062/096 064/090
52/T 22/T 33/T 22/T 20/U 01/U 22/T
SHR 059/090 055/086 054/084 056/092 056/093 058/096 060/091
32/T 22/T 22/T 10/U 10/U 01/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 157 PM MDT MON JUL 25 2011 MTZ028>042-056>058-063>068-WYZ098-099-262000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 157 PM MDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EAST OF BILLINGS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM BILLINGS AND AREAS WEST. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
226 PM MDT MON JUL 25 2011
MTZ036-037-252130-
CARTER MT-POWDER RIVER MT-
226 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWDER RIVER AND
SOUTHWESTERN CARTER COUNTIES UNTIL 330 PM MDT...
AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BIDDLE...OR 30 MILES SOUTH
OF BROADUS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN.
THIS STORM IS PART OF A CLUSTER OF STORMS MOVING UP FROM WYOMING
INTO SOUTHEAST MONTANA. AREAS AFFECTED BY THESE STORMS
INCLUDE...BIDDLE...RIDGE...BELLE CREEK AND BOYES.
STORMS ARE LIKELY TO INTENSIFY THIS AFTERNOON AND EVENING...AND A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 4502 10586 4540 10566 4536 10509 4502 10477
4499 10496 4499 10546 4499 10578
TIME...MOT...LOC 2024Z 226DEG 24KT 4502 10552SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT MON JUL 25 2011
MTZ034-041-066-252200-
BEARTOOTH FOOTHILLS MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS
MT-
255 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER AND
EASTERN SWEET GRASS COUNTIES UNTIL 400 PM MDT...
AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BIG TIMBER...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
SOURDOUGH AROUND 300 PM MDT.
RAPELJE AROUND 350 PM MDT.
HALFBREED LAKE WILDLIFE AND HAILSTONE WILDLIFE REFUGE AROUND 355 PM
MDT.
LAT...LON 4572 10892 4557 10984 4561 10988 4591 10998
4612 10908
TIME...MOT...LOC 2055Z 246DEG 30KT 4576 10981The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
An estimated wind gust of 60 mph was reported 6 miles WNW of Belltower.
An estimated wind gust of 70 mph was reported 20 miles NW of Alzada. Tree tops were torn off and the spotter could feel the house shake.
A wind gust of 70 mph was estimated 8 miles ESE of Hammond. Winds downed 6 to 8 inch diameter limbs off a Cottonwood tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328112, 328114, 328115, 328117, 328118, 328120, 328121.